Tricyclic antidepressants are among the earliest antidepressants developed and utilized in health care. Although used less for their antidepressant function, they have seen a resurgence as they are increasingly being used to treat other conditions (e.g. neuropathic pain management, restless leg syndrome etc). TCAs improve mood by creating a functional increase in the levels of serotonin and norepinephrine, however they also affect histamine and acetylcholine levels causing unwanted side effects. In general, TCAs have a narrow therapeutic window making appropriate dosing difficult. Compounded upon this is the high rate of drug-drug interactions due to TCA’s impairment of hepatic metabolism: which can cause increased TCA side effects as well as increased serum concentration and toxicity of other medications.
However, the most concerning feature of this drug class is the potential for rapid and lethal overdose, when taken in large amounts. The combined effects of TCA on various receptors and ion channels (including the cardiac myocyte sodium-channels) lead to depressed level of consciousness, seizures, hypotension and, wide-complex cardiac arrhythmias.
Be on the lookout for these medications in overdose calls. If suspected, initiate expedient transport to hospital and be prepared for rapid deterioration. As mentioned in the ACP 2018 MCME Precourse, history of TCA overdose and a QRS of >100 is a consideration for patching for Sodium Bicarbonate, to treat the sodium-channel blocking mechanism of the lethal arrhythmias. If the patient seizes, it is safe to follow your Seizure Medical Directive and administer Midazolam.
Mayo Clinic Staff (2017). Tricyclic antidepressants and tetracyclic antidepressants. Retrieved from http://www.mayoclinic.org/diseases-conditions/depression/in-depth/antidepressants/art-20046983
Nickson, C. (2009). Tricyclic antidepressant toxicity. Retrieved from https://lifeinthefastlane.com/toxicology-conundrum-022/